Dangers of using your dog’s flea & tick medication on your cat
Search by
postal code:
Search our site:
Donate
BC SPCA Logo

Report Animal Cruelty:

1-855-622-7722

For all other calls and inquiries
see our contact details.

Find a BC SPCA location in your area:

Dangers of using your dog’s flea & tick medication on your cat

August 29, 2022

Some pet guardians care for more than one furry family member, many are from different species such as cats, dogs, Guinea pigs, birds and rabbits.

When an issue arises like flea or ticks, there may be temptation to give the same prescription or over-the-counter flea or tick medication that they purchased for their dog to their cat.

However, using the wrong flea medication can poison cats and is a huge no-no, says BC SPCA Senior Manager of Animal Health, Dr. Hannah Weitzenfeld. “Check your flea or tick medication label carefully. Giving medications labelled for dogs to your cat, or any other animal, can cause serious illness such as seizures, or even death. ”

An overdose can easily occur with cats or smaller animals. Some flea and tick over-the-counter medications contain ingredients that are highly toxic to cats and should never be used.

“Flea medications are labelled for specific species, and dosed for your pet’s weight – higher doses can make animals sick and lower doses will not be effective,” Weitzenfeld notes.

If a cat is exposed to a dog’s oral or topical flea medication, the pet guardian should seek veterinary help immediately and bring the medication with them to the vet.

Cat in carrier at vet clinic

Signs of flea or tick medication toxicity in cats:

  • Cat acting nervous
  • Twitching
  • Shaking/tremors
  • Seizures
  • Drooling
  • Vomiting
  • Diarrhea
  • Lethargy
  • Incoordination

Causes of flea and tick medication poisoning in cats:

  • Sensitivity to the medicine
  • Medicine clinging to hair coats
  • Unusually low body temperature
  • Overdosing of medication
  • Ingestion of topical medication
  • Medication not being used as directed
  • Close contact to another pet being treated with medication

The best thing you can do for your pet if you suspect flea or tick medicine poisoning, is take them to an emergency veterinary clinic immediately. How quickly treatment is started can mean the difference between life and death.


Extra Resources:

 

Get updates from the BC SPCA

Want to receive more pet tips like this, right in your inbox? Use the form below to subscribe for updates.